Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Rapid City, SD

June 20, 2012Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 20, 2012, 12:13 AM CDT for Tripp County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2012, 12:13 AM CDT (05:13 UTC)
Expired
Jun 20, 2012, 12:39 AM CDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:47 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 19, 11:47 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1047 PM MDT TUE JUN 19 2012

.AVIATION...06Z TAFS
SHRA/TSRA WILL MOVE ACROSS THE CWA OVERNIGHT WITH LOCALIZED IFR
CIGS/VSBYS IN THE HEAVIEST STORMS. BEHIND THE PRECIPITATION LATE
TONIGHT AND EARLY WEDNESDAY MORNING...A BAND OF MVFR CIGS WILL
DEVELOP EAST AND SOUTH OF THE BLACK HILLS. VFR CONDITIONS WILL
THEN PREVAIL BY MIDDAY WEDNESDAY WITH A FEW -SHRA/-TSRA POSSIBLE
THROUGH THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 808 PM MDT TUE JUN 19 2012/

DISCUSSION...02Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SD
INTO NORTHEAST CO WITH A TROUGH FROM CO INTO SOUTH CENTRAL MT.
LATEST WATER VAPOUR LOOP SHOWED SHORTWAVE MOVING INTO WESTERN WY
WITH 110KT JET STREAK. LOW LEVEL RESPONSE EXPECTED LATER TONIGHT
WITH LOW LEVEL JET AND SUBSEQUENT 850-700MB THETA-E ADVECTION
OVER THE TOP OF THE COOL FRONT. GOOD LIFT DEVELOPS ACROSS
NORTHERN NE/FAR SOUTHERN SD WHICH WILL CONDITION ATMOSPHERE FOR
ELEVATED CONVECTION OVERNIGHT. SUFFICIENT SHEAR PRESENT FOR
ELEVATED SUPERCELLS AND LARGE HAIL FROM FAR SOUTHWEST THROUGH
SOUTH CENTRAL SD. MUCAPE RISES TO AROUND 1KJ/KG. WITH THESE
FORCING MECHANISMS IN PLACE AND LATEST RUC/HRRR SHOWING THESE
THOUGHTS...HAVE UPPED POPS IN THE SOUTH AND ADDED SEVERE MENTION
IN THE FAR SOUTH.

PREV DISCUSSION... /ISSUED 226 PM MDT TUE JUN 19 2012/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW ACROSS
JUST NORTH OF EASTERN MONTANA WITH A SERIES OF SHORTWAVES ROUNDING
THE BROAD LOW AMPLITUDE TROUGH EXTENDING THROUGH THE PACIFIC
NORTHWEST THROUGH SOUTHERN IDAHO INTO WYOMING AND UP INTO THE
WESTERN DAKOTAS. SURFACE ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM
THE COLORADO PLAINS OVER CENTRAL NEBRASKA INTO SOUTH CENTRAL SOUTH
DAKOTA WHERE THE COLD FRONT IS CURRENTLY LOCATED. NORTHWEST FLOW
CONTINUES ACROSS MUCH OF THE CWA BEHIND THE FRONTAL BOUNDARY WITH
TEMPERATURES IN THE UPPER 60S TO AROUND 80.

TONIGHT...THE COLD FRONT WILL CONTINUE EASTWARD AS SURFACE LOW
PRESSURE REDEVELOPS OVER MINNESOTA. SEVERAL WAVES WILL CROSS THE
REGION TONIGHT BRINGING OCCASIONAL SHOWERS/STORMS TO THE AREA. THE
BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTH CENTRAL SD WHERE
ELEVATED CONVECTION SHOULD DEVELOP LATE THIS EVENING INTO THE EARLY
MORNING HOURS. MUCAPE DOES NOT SHOW IMPRESSIVE AMOUNT OF CAPE WHICH
IS LIMITED TO 500 TO 1000J/KG...HOWEVER AN ISOLATED SEVERE STORM OR
TWO IS POSSIBLE AS SHEAR PROFILES SUPPORT ROTATING UPDRAFTS ABOVE THE
COOLING POST-FRONTAL BOUNDARY LAYER.

THE OVERNIGHT STORM ACTIVITY ACROSS SOUTH CENTRAL SD WILL EXIT EAST
OF THE CWA BY 12Z WEDNESDAY. ACTIVE SOUTHWEST UPPER LEVEL FLOW WILL
CONTINUE WEDNESDAY MORNING...WITH THE BASE OF THE TROUGH CROSSING
THE CWA BY MIDDAY. THERE IS ENOUGH INSTABILITY WEDNESDAY MORNING
ALONG WITH UPPER LEVEL SUPPORT FOR A SOME SHOWER/STORM
ACTIVITY...BUT DRIER AIR MOVING IN WILL DECREASE SHOWER ACTIVITY
THROUGH THE AFTERNOON AS UPPER RIDGING BUILDS ACROSS THE REGION.
UPPER RIDGING WILL BRING DRY WEATHER TO THE AREA WEDNESDAY NIGHT AND
THURSDAY AS HIGH PRESSURE CROSSES THE REGION. A WARMING TREND IS
EXPECTED WITH TEMPERATURES RISING INTO THE UPPER 70S AND 80S BY
THURSDAY.

EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE
AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A
FEW DISTURBANCES MAY BREAK THROUGH THE RIDGE AND COMBINED WITH SFC
BASED INSTABILITY FROM DIURNAL HEATING RESULTING IN A FEW MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE
FORECAST AREA FROM FRIDAY THROUGH TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Jun 19, 8:53 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT TUE JUN 19 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
753 PM MDT (853 PM CDT) TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

A DISTURBANCE WILL CROSS THE AREA TONIGHT...BRINGING SOME
THUNDERSTORMS TO THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM FAR SOUTHWEST
THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 19, 10:30 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT TUE JUN 19 2012

SDZ044-046-047-049-200415-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1030 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
BENNETT...TODD AND TRIPP COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

AT 1028 PM CDT/928 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNER
TO ELI...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  MISSION...
  HIDDEN TIMBER...
  SAINT FRANCIS...
  SPRING CREEK...
  CARTER...
  WITTEN...
  ROSEBUD...
  OKREEK...
  HARRINGTON...
  VETAL...
  HAMILL...
  IDEAL...
  MOSHER...
  PARMELEE...
  WOOD...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4299 9954 4299 10152 4337 10135 4370 9988
      4368 9988 4376 9963 4373 9961 4353 9962
      4351 9960 4350 9952
TIME...MOT...LOC 0330Z 209DEG 30KT 4335 9987 4291 10142

HELGESON
Special weather statement, Jun 19, 11:23 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT TUE JUN 19 2012

SDZ049-200500-
TRIPP SD-
1123 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRIPP COUNTY UNTIL
MIDNIGHT CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF HAMILL...OR 17 MILES NORTH OF
WINNER...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN TRIPP COUNTY NEAR IDEAL AND
HAMILL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4348 10008 4370 9998 4370 9989 4368 9988
      4371 9977 4375 9976 4374 9973 4377 9967
      4376 9963 4373 9961 4353 9962 4351 9960
      4350 9952 4338 9953
TIME...MOT...LOC 0423Z 193DEG 37KT 4367 9979

HELGESON
Special weather statement, Jun 19, 11:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 PM MDT TUE JUN 19 2012

SDZ046-047-049-200530-
MELLETTE SD-TODD SD-TRIPP SD-
1148 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...NORTHEASTERN
TODD AND NORTHERN TRIPP COUNTIES UNTIL 1230 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OKREEK...OR 17 MILES EAST OF MISSION...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTER...
  MOSHER...
  WITTEN...
  IDEAL...
  HAMILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4326 10023 4340 10066 4374 10042 4374 10036
      4371 10028 4370 10007 4371 10001 4370 9989
      4368 9988 4371 9977 4375 9976 4369 9961
      4359 9961
TIME...MOT...LOC 0449Z 215DEG 28KT 4340 10032

HELGESON
Special weather statement, Jun 20, 12:10 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 PM MDT TUE JUN 19 2012

SDZ043-044-046-200615-
BENNETT SD-JACKSON SD-MELLETTE SD-
1110 PM MDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...NORTHERN
BENNETT AND EASTERN JACKSON COUNTIES UNTIL 1215 AM MDT/115 AM CDT/...

AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MARTIN...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LONG VALLEY...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 154 AND
160...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4389 10143 4370 10100 4318 10155 4326 10176
TIME...MOT...LOC 0511Z 209DEG 35KT 4330 10159

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:30 PM CDTSpecial Weather StatementUNRTodd, Tripp45 min
Jun 19, 10:48 PM CDTSevere Thunderstorm WarningUNRMellette, Todd31 min
Jun 19, 11:02 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp17 min
Jun 19, 11:23 PM CDTSpecial Weather StatementUNRTripp37 min
Jun 19, 11:48 PM CDTSpecial Weather StatementUNRTripp42 min
Jun 20, 12:10 AM CDTSpecial Weather StatementUNRJackson65 min
Jun 20, 12:58 AM CDTSpecial Weather StatementUNRBennett62 min
Jun 20, 1:18 AM CDTSevere Thunderstorm WarningUNRBennett, Todd57 min
Jun 20, 2:55 AM CDTSpecial Weather StatementUNRTripp50 min
Jun 20, 1:48 PM CDTSpecial Weather StatementUNRPennington42 min
Jun 20, 2:26 PM CDTSpecial Weather StatementUNRPennington49 min
Jun 20, 2:28 PM CDTSpecial Weather StatementUNRPennington47 min
Jun 20, 3:08 PM CDTSpecial Weather StatementUNRPennington37 min
Jun 20, 3:34 PM CDTSpecial Weather StatementUNROglala Lakota26 min
Jun 20, 3:57 PM CDTSpecial Weather StatementUNRBennett33 min
Jun 20, 4:08 PM CDTSpecial Weather StatementUNRBennett22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.